Florida, 2023

Tropical Storm and Storm Surge in Florida, August 29, 2023

August 29, 2023 · NWS KEY · 4 events in 3 counties and zones

The center of Hurricane Idalia passed about 165 nautical miles to the west of Key West on a northward path through the eastern Gulf of Mexico. Tropical storm-force wind gusts occurred in squalls which passed mainly through portions of the Lower Florida Keys.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

The center of Hurricane Idalia passed about 165 nautical miles to the west of Key West on a northward path through the eastern Gulf of Mexico. Tropical storm-force wind gusts occurred in squalls which passed mainly through portions of the Lower Florida Keys. The maximum winds and rainfall occurred with the passage of one strong rainband which resulted in isolated fallen trees and tree limbs, isolated power outages primarily affecting a street block or two at a time. The combination of an approaching spring tide and strong southerly winds sustained just below tropical storm force resulted in storm tides ranging from 1.0 to 2.5 feet above MHHW along the oceanside. Moderate to heavy ocean wave overwash and street flooding within a few oceanside neighborhoods on the southwest portion of Key West occurred within a few hours of high tide on the mornings of August 29th and 30th, 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 29, 5:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 29, 5:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Key West FL
635 AM EDT Tue Aug 29 2023

...New DISCUSSION, MARINE, AVIATION, TROPICAL SYSTEMS...

.DISCUSSION...
Issued at 630 AM EDT Tue Aug 29 2023

Idalia has become a hurricane as of the 5am advisory, with winds
of 75 mph. There have been no changes to the watches and warnings
from the previous advisory over the Keys or coastal waters. The
center of the storm is approximately 195 miles to the southwest of
Key West on a northern track moving near 14 mph (and possibly a
little faster than that in the past hour). On this track, the
storm is expected to pass well west of the Lower Keys on its way
towards the Big Bend region of Florida. Confidence in the track in
the first 24 hrs or so remains high. At this forward speed and
direction, the storm should pass north of our latitude sometime
this afternoon, passing well west of the Dry Tortugas.

Even though the center of the storm will pass well to the west,
the Keys may experience some impacts from Idalia. With prolonged
sustained south to southwest winds of around 20 knots for much of
the islands through Wednesday morning, coastal flooding is a
concern around times of high tide (especially on the Atlantic
side). Additionally, it is possible that the Lower Keys may be
impacted by a passing rainband as the storm moves northward,
resulting in a period of squally weather and tropical storm force
winds, mainly over the Lower or Middle Keys if this does indeed
occur. Even after the storm has passed well to our northwest, some
squally weather may be possible in lingering convection.

&&

.MARINE...
Issued at 630 AM EDT Tue Aug 29 2023

A Tropical Storm Warning is in effect for the westernmost Gulf
waters (west of the Halfmoon Shoal Light), and the deep Gulf
waters northwest of the Lower Keys outside of 5 fathoms. A
Tropical Storm Watch is in effect for the Florida Straits waters
south of the Lower Keys, and the Gulf waters north of the Lower
Keys out to 5 fathoms. A Small Craft Advisory is in effect for all
other waters, including Florida Bay. Winds across the area have
increased over the past several hours, with sustained 26 knot
winds currently measured at Sand Key Light, and 20 knot winds at
Sombrero. These winds are expected to stay up through Wednesday
morning.

&&

.AVIATION...
(06Z TAFS)
Issued at 630 AM EDT Tue Aug 29 2023

Windy conditions will prevail at both EYW and MTH today. Periods of
squally weather may pass over either terminal with the passage of
hurricane Idalia today. Impacts may include periods of MVFR CIGs,
MVFR to IFR VIS, and gusts in excess of 35 knots especially at EYW.
Short fuse amendments will likely be needed with the use of TEMPO
groups as the timing and location of incoming rain bands are highly
uncertain.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Wednesday for FLZ077.

     Coastal Flood Warning until 2 PM EDT Wednesday for FLZ078.

     Tropical Storm Watch for FLZ078.

GM...Tropical Storm Watch for GMZ035-044-054-074.

     Small Craft Advisory until 5 AM EDT Wednesday for GMZ031-032-035-
     042>044-052>054-072>074.

     Tropical Storm Warning for GMZ033-034-055-075.

&&

Public/Marine/Fire...Devanas
Tropical Hazards.....11
Aviation/Nowcasts....JAM
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 29, 5:31 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
631 AM EDT Tue Aug 29 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-301030-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
631 AM EDT Tue Aug 29 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

A Tropical Storm Watch is in effect for the Lower Keys, as well
as the adjacent coastal waters. A Tropical Storm Warning is in
effect for the western waters, including the Straits of Florida
and the Dry Tortugas. Occasional squalls with tropical storm
force wind gusts will be possible today and tonight, especially
in and west of the Lower Keys. A few tornadoes in the outer rain
bands are possible as well. Small Craft Advisories are in effect
for all other Florida Keys.

A combination of the already elevated seasonal tides along with
Hurricane Idalia's strong southerly winds may produce coastal
flooding, with water levels of 1 to 2 feet above high tides over
the Lower and Middle Keys today. For the Upper Keys, minor to
moderate coastal flooding will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A combination of the already elevated seasonal tides along with
Hurricane Idalia's strong southerly winds may produce coastal
flooding, with water levels 1 to 2 feet above average high tides
over the Lower and Middle Keys on Wednesday. For the Upper Keys,
minor to moderate coastal flooding will be possible.

Squally conditions trailing Hurricane Idalia may linger across the
Keys on Wednesday and maybe Wednesday night. Gusty winds, heavy
downpours, and cloud to surface lightning strikes will be the
primary impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tropical storm, 1 storm surge/tide, 1 astronomical low tide. Local standard time, as filed.

Storm Surge/Tide, Monroe/Lower Keys

When
August 29, 8:00 AM EST to 10:00 AM EST
Where
Monroe/Lower Keys forecast zone
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

The center of Hurricane Idalia passed about 165 nautical miles to the west of Key West on a northward path through the eastern Gulf of Mexico. The combination of an approaching spring tide and strong southerly winds sustained just below tropical storm force resulted in storm tides ranging from 1.0 to 2.5 feet above MHHW along the oceanside of the extreme western Lower Florida Keys. Moderate to heavy ocean wave overwash and street flooding within a few oceanside neighborhoods on the southwest portion of Key West occurred within a few hours of high tide on the mornings of August 29th and 30th, 2023. The maximum water level was measured at 1.47 feet MHHW around 8:36 AM EST at the NOAA NOS tide gauge in Key West harbor.

Tropical Storm, Monroe/Lower Keys

When
August 29, 8:15 AM EST to 12:00 PM EST
Where
Monroe/Lower Keys forecast zone
Property damage
$35,000
Reported by
Official NWS Observations
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Tropical Storm-force wind impacts occurred mainly with a single rain band that passed through the Lower Florida Keys during the late morning and early afternoon hours of August 29, 2023. Tropical storm-force wind gusts produced isolated power outages in the Lower Keys generally affecting nearly 100 customers due to downed tree limbs and downed power lines. A couple large royal poinciana trees were felled in Key West, with one damaging a vehicle. Maximum sustained winds of 44 knots with a gust to 55 knots was measured at an electrical substation on Big Coppitt Key, with sustained winds of 39 knots with gusts to 51 knots measured by the ASOS at the Naval Air Station Key West Boca Chica Airfield.

Astronomical Low Tide, Monroe/Upper Keys

When
August 29, 1:45 PM EST to 4:15 PM EST
Where
Monroe/Upper Keys forecast zone
Reported by
Mesonet
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

Brief tropical storm force wind gusts occurred over a portion of the Upper Florida Keys during the late afternoon hours of August 29, 2023. No wind impacts were noted. The maximum sustained winds were measured at 22 knots with gusts to 38 knots at an electrical substation in Tavernier, FL.

Tropical Storm, Monroe/Middle Keys

When
August 29, 3:30 PM EST to 4:15 PM EST
Where
Monroe/Middle Keys forecast zone
Reported by
Mesonet
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

The majority of wind impacts occurred with a single rain band that passed through the Middle Florida Keys during the afternoon hours of August 29, 2023. Tropical storm-force wind gusts produced isolated power outages due to tree limbs contacting power lines mainly affect fewer than 20 customers at a time. Peak sustained winds were measured at 33 knots at Duck Key with maximum gusts to 39 knots at the Florida Keys Marathon International Airport.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023The 2023 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138564, 1138558, 1138561, 1138560.